Lebanon County officials report cluster of overdoses on synthetic heroin lookalike

Published: Jun 07 2013 11:56:26 AM EDT   Updated On: Jun 07 2013 11:56:57 AM EDT
Lebanon County government building - generic
LEBANON, Pa. -

One person in Lebanon County has died and five others have overdosed in the past 10 days on a synthetic heroin lookalike, law enforcement and health officials said Friday.

The synthetic form of fentanyl looks identical to heroin but packs a much stronger punch, which may be catching users off guard, said Dr. Jeffrey Yocum, the Lebanon County coroner.

The drug in its prescription form is a powerful painkiller, but what is being purchased on the street is specifically being manufactured to resemble and be used like heroin, Yocum said.

The fentanyl was purchased in Lebanon and northern parts of the county, officials said.

The victims are all in their 20s, including the man who died. He has not been identified because the investigation is ongoing.